Category: 

Is It Safe to Combine Diazepam and Tramadol?

Article Details
  • Written By: Sandi Johnson
  • Edited By: A. Joseph
  • Last Modified Date: 16 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The mongoose was introduced to Hawaii in order to kill rats, but mongooses hunt in the day, while rats are nocturnal.  more...

December 7 ,  1941 :  Japanese bombers attack Pearl Harbor.  more...

In terms of drug interactions, the combination of diazepam and tramadol is considered by most medical professionals to have moderate risks and therefore should be avoided when possible. Diazepam, a benzodiazepine, is used in the treatment of anxiety disorders and as a additional medication used in the treatment of seizures. Tramadol, a pain medication similar to narcotics, is used to treat severe or chronicle pain. Many side effects for these medications are the same, so combining them increases the likelihood or severity of occurrences. The risks associated with diminished alertness, seizures, difficulty breathing and a depressed central nervous system are of primary concern.

Side effects such as sleepiness, dizziness and an overall diminished sense of alertness are common to both diazepam and tramadol. Drowsiness and mild dizziness are common side effects for many medications, but combining two medications with similar effects typically intensifies the resulting side effects. As such, patients who must maintain a treatment regimen that involves taking both of these medicines should exercise extreme care when driving, operating heavy equipment or doing other activities that require alertness.

Ad

Aside from increased drowsiness, taking diazepam and tramadol can also depress the central nervous system. Symptoms of a depressed central nervous system include slurred speech, blurred vision, reduced pain response, a staggered gait, poor coordination and other symptoms similar to intoxication. Initially, patients might feel only increased sleepiness, but continued treatment can depress other central nervous system functions, making it difficult for the patient to complete daily activities. Severe central nervous system depression can lead to eventual coma and other, more serious complications.

The warnings for both diazepam and tramadol include an increased risk of seizures. For individuals who have a history of head trauma, seizure disorders and certain types of metabolic disorders, the risks of a seizure while taking either tramadol or diazepam is considerably higher. Treatments that involve the use of both of these medications are widely considered to pose a medically unacceptable risk of seizure, especially in patients who have a predisposition to seizures.

Respiratory system depression is another risk that is associated with combining tramadol and diazepam or other similar medications that have sedative properties. Each medication separately lists difficulty breathing as a possible serious side effect. Concomitant use of these medications synergistically increases the risks associated with a depressed respiratory system. The patient's inhaling and exhaling slows, resulting in increased carbon dioxide and decreased oxygen in the bloodstream. Some cases of respiratory depression can, in worst-case scenarios, lead to complete respiratory arrest, brain damage or even death.

Although classified individually as moderately risky, the use of tramadol and diazepam simultaneously is exceptionally risky for certain patients. People who have a history of seizures, cardiovascular or kidney disease, asthma and other breathing difficulties or a drug or alcohol addiction are strongly advised against concomitant use. When combined usage is unavoidable, close monitoring by medical professionals is strongly recommended.

Ad

You might also Like

Recommended

Discuss this Article

anon952460
Post 2

While the article above has many inaccuracies, one thing that was mentioned which has some indirect truth to it is using both diazepam with tramadol can cause an increase in certain negative side effects. In most people without any type or history of seizures, using tramadol by itself, in of course therapeutic ranges, doesn't pose any further increase in seizure activity. However, anyone with a history of seizures shouldn't be taking tramadol to begin with.

Tramadol not only has pain killing effects, but acts on norepinephrine and serotonin. Diazepam, interestingly enough, isn't a benzodiazepine that has activity on serotonin. Therefore, while it will increase and synergize potentially the effects of tramadol and vice versa, this doesn't mean that it would

not pose a threat to those with a history of seizures.

Diazepam, while it is a fast acting benzodiazepine, does not possess long acting therapeutic activity (its metabolites are what keeps it in one's system for so long) If anything, as contradictory as sounds, a benzodiazepine like clonazepam, which does possess strong initial anticonvulsant activity may actually pose more problems when taken with tramadol. The reason is that clonazepam, it is recognized, acts on decreasing serotonin. By doing this, those who suffer from depression would be at greater risk in mixing it with a pharmacological agent like tramadol.

Tramadol, which could have mood stabilizing, anti-depressant effects, could lose some efficacy if taken for awhile with clonazepam to counter seizures. Along with that fact, going back to specific dosages, if one were to take too much tramadol versus the clonazepam, you are now talking about withdrawals off both medications, which acting synergistically now could possibly lower one's seizure threshold.

In conclusion, taking tramadol with clonazepam in those not prone to seizures seems fairly safe (although pointless when taking tramadol in the therapeutically acceptable range). Unlike taking diazepam with tramadol, which could increase the euphoric effects, clonazepam not only would decrease tramadol's anti-depressant activity, but could negatively interact with tramadol if taken for longer periods of time and not understanding dose by dose of both agents.

anon328804
Post 1

You're wrong about the combination of diazepam and tramadol increasing the risk of seizures: tramadol does reduce the seizure threshold but diazepam inhibits seizures to a great effect.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email